EDP Sciences
Free access
Volume 367, Number 2, February IV 2001
Page(s) 449 - 456
Section Extragalactic astronomy
DOI http://dx.doi.org/10.1051/0004-6361:20000449

A&A 367, 449-456 (2001)
DOI: 10.1051/0004-6361:20000449

Relativistic corrections to fractal analyses of the galaxy distribution

M.-N. Célérier1 and R. Thieberger2

1  Département d'Astrophysique Relativiste et de Cosmologie, Observatoire de Paris-Meudon, 5 place Jules Janssen, 92195 Meudon Cedex, France
2  Physics Department, Ben Gurion University, Beer Sheva 84105, Israel
    e-mail: thieb@bgumail.bgu.ac.il

(Received 3 July 2000 / Accepted 14 November 2000 )

The effect of curvature on the results of fractal analyses of the galaxy distribution is investigated. We show that, if the universe satisfies the criteria of a wide class of parabolic homogeneous models, the observers measuring the fractal index with the integrated conditional density procedure may use the Hubble formula, without having to allow for curvature, out to distances of 600 Mpc, and possibly far beyond. This contradicts a previous claim by Ribeiro (1995) that, in the Einstein-de Sitter case, relativistic corrections should be taken into account at much smaller scales. We state for the class of cosmological models under study, and give grounds for conjecture for others, that the averaging procedure has a smoothing effect and that, therefore, the redshift-distance relation provides an upper limit to the relativistic corrections involved in such analyses.

Key words: galaxies: general -- relativity

Offprint request: M.-N. Célérier, Marie-Noelle.Celerier@obspm.fr

© ESO 2001